7 Common Medications That Can Contribute to Weight Gain
You may be healing your body at the expense of your waistline. Here's what to look for in your medicine cabinet.
Do you feel like you’re doing everything “right” to lose weight but the pounds still aren’t coming off? There are sneaky things that cause weight gain that aren’t food or exercise and one of those might be your prescription or over-the-counter medications, says Dave Walker, RPh, a registered pharmacist and medical consultant for the MedShadow Foundation. Many common prescription drugs correlate with weight gain although it’s hard to know whether they are the direct cause of the extra pounds or if they influence you to eat more and move less, he says.
Below are some of the possible culprits. However, don’t stop taking a (potentially life-saving) medication due to suspected side effects like weight gain. Always talk to your doctor about your own medication, personal health issues, and options for treatment. (And make sure you ask your doctor these questions before taking medication.)
Oral contraceptives: Depo-Provera, Yazmin
While birth control pills, in general, have not been linked to weight gain in women there are some types that may increase your personal number on the scale, says Allison Hill, MD, an OB/GYN in Los Angeles. All birth control meds release the hormone progesterone and progesterone may give some women the munchies, Walker says. Another factor may be that oral contraceptives can cause water retention—aka the dreaded belly bloat—which can make you feel like you’ve gained weight even though it’s just water, he adds.
However, high–dose progesterone formulations, such as Provera and Depo-Provera have been shown to cause some weight gain. Researchers found that the shot was correlated with increased body fat in women and increased weight in women who were normal or overweight, according to a meta-analysis published in American Family Physician.
Alternative: Talk to your Ob-Gyn or primary physician about low-dose progesterone hormonal birth control formulations or the IUD and other hormone-free options.
Beta blockers: Metoprolol, Propranolol, Tenormin
High blood pressure or hypertension puts you at risk for a range of health woes from kidney failure to heart attack, so a little spare tire doesn’t seem like a big deal by comparison. Still, weight gain can add other health woes such as metabolic syndrome and type 2 diabetes, so you do want to minimize it as much as possible, says Louis Aronne, MD, a weight-loss expert at NewYork-Presbyterian/Weill Cornell Medical Center.
Older beta-blockers that are given to lower blood pressure—including Tenormin, Lopressor (metoprolol), and Inderal (propranolol)—have a tendency to cause extra pounds to creep on, Dr. Aronne says. “Just by the nature of what this drug does, lowering the heart rate, it’s also lowering your metabolic rate,” explains Walker. “And if your metabolic rate is going down, you are burning fewer calories and you may need to take precautions to not gain weight.”
Alternatives: Talk to your doctor about changing up your meds to newer beta-blockers, calcium channel blockers, mixed alpha and beta blockers such as carvedilol (Coreg), and ACE inhibitors that have less of a weight-gain effect. Also, make sure you are following a healthy lifestyle with nutritious food and plenty of exercise, Dr. Aronne says. (Also, be careful not to mix these medications with exercise.)
In Canada, more than 7 percent of the population has diabetes, according Statistics Canada, making it one of the most common illnesses in adults. Diabetes medications including rosiglitazone (Avandia), pioglitazone (Actos), glyburide (Diabeta, Glynase), glipizide (Glucotrol), and insulin are all linked to some weight gain, Dr. Aronne says.
“The whole principle of taking insulin is to reduce sugars in the bloodstream and get them back into the tissues where they can do their job,” notes Walker. “The thing is many people with diabetes are already overweight or prone to being overweight, particularly those with type 2 diabetes. Their lifestyle choices usually reflect a lack of activity to burn off caloric intake, so they are already set up for weight gain.”
Alternative: Upping physical activity and losing weight can reduce your risk of developing type 2 diabetes by over 50 percent and can help reduce the effects of the disease in people who already have it. Even walking as little as 30 minutes a day can be effective. Already on meds? Talk to your doctor about Levemir insulin, which may have fewer side effects.
Antihistamines: Allegra, Benadryl
Men and women taking antihistamines, such as Allegra and Benadryl, weighed an average of 9.5 pounds and 4.4 pounds more, respectively, than people not taking those drugs, according to a study published in Obesity.
Why? It seems that blocking histamine can also stimulate appetite, Walker says. But that’s only if you’re on a daily antihistamine for the long haul, which he doesn’t recommend. “If you’re taking an antihistamine on an as-needed basis for hay fever, for example, then any weight gain should be only temporary,” he says. “But staying on an antihistamine long term isn’t a great option for most people.”
Alternatives: This may be a trial and error situation. Talk to your physician about which drug may be best for you, whether you can try a nasal spray instead (which has more localized effects), and if you can take a break from antihistamines in the off-season, Walker says. If you need an anti-histamine, Zyrtec and Claritin are not associated with weight gain, Dr. Aronne says. (Psst: These yoga moves can help relieve allergy symptoms.)
Steroids: Prednisone, Hydrocortisone
Gardening in the yard and end up with poison oak? Steroids may be your new bestie when it comes to treating those insanely itchy red welts but they’re not as friendly when it comes to your weight, especially if you need to use them long-term to treat conditions like arthritis or lupus, Dr. Aronne says. Dosing plays a role as well. “Taking corticosteroids orally affects the entire body, which is why pills are more likely to cause weight gain than the same medication inhaled straight into the lungs,” he says.
“We know prednisone and cortisone steroids can cause weight gain and possibly water retention. That’s just the way the cortisone and our natural body system works. It can increase our appetite,” says Walker. “But that’s generally seen with higher doses of the medication and longer treatment.”
Alternative: If you need to take steroids long term, keep an open dialogue with your doctor about your dosage, type of drug, and method it’s taken.
Antidepressants: Paxil, Zoloft, Celexa
Weight gain is one of the top symptoms of depression. People with depression have a 58 percent greater risk of becoming obese, according to a meta-analysis published in JAMA. The illness itself may be responsible for some of the weight gain but the medications commonly used to treat depression may also add pounds, according to a study published in the BMJ.
“They are supposed to make you feel better, but as much as 10 to 15 percent of the population is prone to gain weight from these medications,” Walker says. The serotonin in SSRIs, the most popular class of anti-depressants, is associated with pleasure and happiness—and possibly eating more, Dr. Aronne says. However, drugs that target dopamine, like Wellbutrin, have been linked with weight loss, he adds.
Bottom line: The side effects vary from person to person and even the drug packaging lists both weight loss and weight gain as common side effects.
Alternatives: Discuss weight gain concerns with your physician and keep track of any upward movement on the scale. Trial and error may be the best way to find the right antidepressant for you. (Also, here are tips for losing weight without giving up your favourite foods.)
Sleeping pills: Sominex, Unisom, Nytol
Not getting enough sleep or getting poor quality sleep is linked with weight gain all on its own (this sleep trick may help), but some of the drugs used to treat insomnia—particularly those containing diphenhydramine—may also pack on pounds, Dr. Aronne says. The reason is the same way that antihistamines can cause weight gain.
Alternatives: “Occasionally taking an over-the-counter sleep aid shouldn’t cause weight gain but if you find you need help for chronic insomnia talk to your doctor about prescription medications and lifestyle changes,” he says.